Feb 28, 2013
This week I tapered down to 4 Norcos/day. Over the course of 30 days, I’ve gone from my 15 pills a day habit (is habit the right word? Probably not!), sprinkled with the stupid Suboxone my doctor had me take for 3 weeks while on all those pills, topped off with a cherry of Librium that I was taking for a month. I’ve never mentioned the Librium before in my posts… because I didn’t think much of it. But after being on this site, I’ve learned that Benzos can really take a toll on your mental health when stopped. I quit that med cold turkey along with the Suboxone and jumped from 15 pills to 6 pills on Day 1. I’m not sure if being on Librium for a month screwed with my head… but I was getting severe panic attacks a couple weeks ago, so who knows. The panic subsided last week. Thank God.
I noticed something this morning that made me really happy. I did not feel like complete (fill in the blank since I can’t type bad words on here) when I woke up. Granted, the beginning of RLS and withdrawal discomfort was setting good in at 5am, but I took the first pill of the day and it calmed down. What I mean is I didn’t have a pill hangover. When I was taking a ton of Norcos, I used to go nuts at night. My husband would come home, we’d watch our favorite shows and I’d become a zombie – taking half my daily intake in a 3-hour period. I’d crash and then I’d wake up not feeling withdrawals, but feeling like concrete – head throbbing, body slow, mind fuzzy, depression in full force. Just awful. I was not able to function. It took hours before I had the strength to lift food to my mouth, hours longer to gain the motivation to shower. I felt like this every morning for months and months on end, and the only thing that made me feel better were the pills.
What happens to by mind and body from here forward, I don’t know. What I do know is that the all the mental and physical pains I have gone through to get here – 30 days later – has been completely worth it. I never thought I’d feel alert again. I thought every morning would be a struggle — that I'd never have energy to lift a glass of water to my face. I had told myself that my life had changed for the worse and it wasn’t going to get better. I was dead wrong!
Yesterday I went to see a therapist. She wasn’t right for me… so I’m going to look for someone new. I did most the talking, and while I was rambling on it became very apparent that I was the creator of my misery. My boredom, my fear, my anxiety… on top of the pill use, I haven’t been fostering a positive mindset and healthy lifestyle for ages. It will take me some time to figure out how to un-isolate myself and motivate to do things that bring joy into my life again. But at least I see where I need to improve. I get it. Something has got to give or I am going to be sad and irritated and resentful forever…
My therapist asked me if I was addicted. I didn’t know what to say. Am I? Or am I dependent? Yes, I had two knee surgeries in the last 6 months… but I was taking WAY more pills than necessary to cope with that pain. I was using them to deal with a horrible situation at my job and the major stress of my wedding this past October. I was not the blushing, excited bride… since the day I got engaged I was terrified of commitment and being the center of attention brought on paralyzing fear. Now that I’m out of that work environment and the wedding is done, will I still feel the need to take pills to cope with my life? My hope is that I’m one of the lucky ones. The odds aren’t in my favor I’m sure… but what if I’m not an addict, but rather a woman that went through an overwhelming year and used pills as my crutch. A temporary crutch. Is that even a possibility? I dunno how this stuff works. Time will tell, I guess. I know I’m thinking far ahead (therapy has a way of doing that to you) — after all, I’m not clean yet and I have many more battles to overcome after I am. I just pray that when I am off this stuff, I can face adversity sober and clear-headed… I did myself NO favors cowering behind a buzz.
Got to get ready for Physical Therapy now. To be continued…